Maine, 2018

Hail and Damaging Winds in Maine, September 6, 2018

September 6, 2018 · NWS GYX · 20 events in 4 counties and zones

A cold front dropping south through the region produced a line of showers and thunderstorms as it moved into a very unstable airmass over the region. A strong squall line formed during the late morning as it moved into central and southern Maine producing numerous reports of wind damage all the way down to the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front dropping south through the region produced a line of showers and thunderstorms as it moved into a very unstable airmass over the region. A strong squall line formed during the late morning as it moved into central and southern Maine producing numerous reports of wind damage all the way down to the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 6, 8:47 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 6, 8:47 AM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Gray ME
947 AM EDT Thu Sep 6 2018

.SYNOPSIS...
Warm and humid air will remain across the area ahead of an
advancing cold front. The front will push south through the
region today accompanied by scattered showers and thunderstorms.
High pressure and noticeably cooler and less humid air will
follow the front for Friday and the upcoming weekend. A weak
area of low pressure will cross the Saint Lawrence Valley
Monday night into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
945 am Update: Stratus and fog along the midcoast has burned
off. Clear skies across central and southern areas ahead of a
developing line of convection moving through the mountains attm.
Made adjustments to sky grids to reflect clear skies for next
few hours before convection moves south into the area. HRRR has
timing of convection into southern areas around 18-20z. Enough
synmaics and heating in place to warrant enhanced wording for
some stong storms that may approach sever limits over southern
areas during the mid afternoon hours. With all that said, did
the usual input of latest obs data for temps/dewpoints with
only minor tweaks needed.

600 AM...Minor ESTF update to reflect current radar trends as
well as the 10z mesonet in near term grids.

Prev Disc...
At 06z...a 1005 millibar low was over the Saint Lawrence valley
with a trailing cold front through the eastern Great Lakes.
Ahead of this front a warm and humid airmass was in place with
patchy low cloud and fog across the forecast area. NWS Doppler
Radar mosaic showed widely scattered and weakening convection
along and ahead of this boundary. For today...the front and
scattered convection will be draped across the mountains by
dawn. Ahead of this boundary...temperatures should warm into the
80s and lower 90s with several hours of strong heating. CAPEs
should be close to 2000 J/KG by midday with a corresponding increase
in convective coverage. Forecast soundings suggest multicell
structure and line segments with strong wind gust potential in
the more robust cells. The potential for strong convection will
be relatively early in the day and confined to southern New
Hampshire and the Maine coastal plain based on current frontal
timing. High precipitable water values will produce tropical
downpours while progressive cell motion largely mitigates
flooding concerns. Highs will range from the 70s near the
international border...to around 90F over southern New Hampshire
and the Maine coastal plain. Current heat advisory headline remains
unchanged based on forecast temperature and dew points.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Convection is long gone by evening as drier and cooler air
continues to filter into the area on post-frontal northwest
flow. Winds will drop off under the building surface high...especially
across interior valleys where some late night stratus and fog is
likely. It'll feel downright chilly and fall like given recent
temperatures with low in the 40s for the mountains and foothills
with 50s commonplace elsewhere. A mostly sunny and mild day on
Friday as the surface high continues to nose into the forecast
area. Highs will range from the upper 60s to mid 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High Impact Weather Potential:

* Frost possible...particularly in the northern valleys
  Saturday night.

--Pattern and Implications--

Early morning water vapor imagery over the Northern Hemisphere
reveals a deepening longwave trough over and south of the Gulf of
Alaska. This deepening is partly in response to the recurving of
Typhoon Jebi in the western Pacific. East of this deepening trough a
pair of shortwaves are moving steadily east across Canada with the
eastern half of the CONUS dominated by anomalous ridging with
tropical activity both east and west of this ridge.  As discussed
yesterday...the deepening trough over the eastern Pacific will allow
for the Canadian energy to erode the eastern ridge with a longwave
trough temporarily setting up shop over eastern North America this
weekend.  Beyond this...there is strong deterministic/ensemble
agreement that the eastern Pacific trough will migrate east with
downstream heights building again along and east of the US east
coast. Thus...the long term forecast will feature a
cooler/drier than normal beginning /through Monday/
transitioning back to a warm/humid finish with the primary
precipitation event being as the warm air works back into the
region late Monday through Tuesday.

--Daily Details--

Saturday-Sunday: High pressure over Ontario early Saturday moves
south and east into maritime Canada by Sunday night.  Secondary cold
front sweeps through Saturday dry...but bringing a few scattered
clouds.  T8s -1 to -2 sigma /roughly +2-4C/ with PWATs around -1
sigma.  Dry and seasonably cool will be the result with temps aloft
favoring highs in the 60s to around 70 from north to south.
Much cooler nights than recently expected Friday/Saturday/Sunday
nights with some frost potential discussed below. Upper 30s and
lower-mid 40s will be common.

Monday-Tuesday: Shortwave associated with the remnants of Gordon
lifts north and east with better agreement on precipitation timing
with top down saturation bringing increasing clouds /still cool/
with showers possible by late Monday.  Best WAA-forced rainfall
Monday night through early Tuesday with some potential for shower
/thunderstorm?/ along the trailing cold front through Tuesday
evening.  Monday remains cool in the 60s...with some warming into
Tuesday...although questions remain with morning shower activity
and how much heating can be realized.

Wednesday: Trajectory of shortwave trough and large offshore ridge
suggests cold front washes out before really pushing south and east
of the area.  Also complicating the guidance suite is the handling
of Florence /see below/.  Thus...expect temperatures above seasonal
norms to end the forecast period with a low chance for a shower.

--Hazard Assessment--

Frost/Freeze: Little change over the past 24 hours in the
statistical guidance favoring Saturday night being the coldest night
of the period with the MEX a good bit cooler than the experimental
ECMWF MOS...and suggestive of frost potential. Looking at raw 2
meter temperatures from the deterministic/ensemble guidance isn't
all that helpful in this situation /MOS performs better/ and
will give some credence to the consistent MEX and keep our
forecast lows on the lower end of the guidance envelope. Will
introduce some patchy frost mention in the northern valleys and
morning Hazardous Weather Outlook.

Rain/Thunder Potential Monday-Tuesday: Ensemble-based rainfall
probabilities have trended upward over the past 24 hours with 24
hour 1" probabilities over the foothills and mountains moving above
30% in the EC-EPS and higher still in the GEFS. The higher GEFS
values are supported by an ensemble mean of +2-3 sigma PWATs riding
up over the retreating cool dome with the 06.00Z operational GFS
suggesting PWATs near 2".  These amounts would not provide any hydro
concerns and given fast storm motion and best dynamics looking to be
restricted to our northern areas...do not expect significant
impacts.  Instability may reach into southern NH Tuesday as the warm
front lifts north...but timing uncertainty continues to preclude
thunder mention at this time.

Florence: Not much to say here other than it is far too early to
determine whether any impacts will be felt from this system,
particularly given the inherent limited predictability with tropical
systems...especially this far in the extended. Needless to
say...we will continue to monitor future forecasts but will not
likely be able to say much more until early next week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Short Term /through Friday/...VFR. Lcl IFR psb in fog through
12z. Otw sct MVFR in shra/tsra through 21z with activity
gradually ending from NW to SE with a cold frontal passage and
becoming VFR throughout. Lcl IFR psb btw 08 and 12z Fri in
valley stratus and fog.

Long Term...VFR through Monday outside of patchy
river/lake/valley fog each morning 06-12Z.

&&

.MARINE...
Short Term /through Friday/...Winds and seas near minimal SCA
threshold this AM ahead of a cold front outside the bays. Winds
and seas diminish this afternoon as high pressure builds across
the waters.

Long Term...Headline free conditions through early Monday with
winds/waves nearing SCA levels as southeasterly winds increase
Monday afternoon.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT this evening for NHZ012>015.
MARINE...Small Craft Advisory until noon EDT today for ANZ150-152-154.

&&
Hazardous weather outlook, Sep 6, 1:52 AM EST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 AM EDT Thu Sep 6 2018

NHZ012>015-070700-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
252 AM EDT Thu Sep 6 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A cold front pushing through the region today will bring the
potential for strong to severe thunderstorms. The greatest threat
from any storms that develop will be damaging winds. The time period
of greatest threat would be late morning through mid afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

MEZ018>028-NHZ007>011-070700-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

A cold front pushing through the region today will bring the
potential for strong to severe thunderstorms. The greatest threat
from any storms that develop will be damaging winds. The time period
of greatest threat would be late morning through mid afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

MEZ012>014-NHZ003>006-070700-
Southern Oxford-Southern Franklin-Southern Somerset-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for south central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

A few thunderstorms are possible through early afternoon. Any storms
that form have the potential to produce gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-002-070700-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is some potential for patchy frost on Saturday night as cool
Canadian air settles into northern New England.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-070700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
252 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

A cold front will bring a chance for showers and thunderstorms to the
waters by late morning and through the afternoon. Some storms may be
strong to severe with damaging winds being the greatest threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

ARNOTT

In the hours before

Special weather statement, Sep 6, 8:12 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Gray ME
912 AM EDT THU SEP 6 2018

MEZ007-NHZ002-003-061415-
Northern Oxford-Northern Grafton-Southern Coos-
912 AM EDT THU SEP 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD...
SOUTHERN COOS AND NORTH CENTRAL GRAFTON COUNTIES...

At 911 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Stratford to near
Groton. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Berlin, Littleton, Lancaster, Bethlehem, Haverhill, Franconia,
Andover, Gilman, Grafton, Wells River Village, Guildhall, Barnet,
Waterford, Lunenburg, Concord, Maidstone, Carroll, Gorham, Lisbon and
Jefferson.

This includes Interstate 93 between mile markers 114 and 131.

This also includes...
  Kilkenny Ridge Trail, Old Speck Mountain, Grafton Notch, Screw
Auger Falls, and Mount Cabot.

LAT...LON 4432 7203 4435 7191 4434 7185 4436 7181
      4440 7179 4442 7170 4449 7163 4448 7163
      4450 7158 4456 7160 4462 7147 4460 7084
      4406 7200 4407 7205 4408 7203 4413 7203
      4419 7206 4424 7205 4428 7207
TIME...MOT...LOC 1311Z 277DEG 23KT 4457 7147 4419 7229

JC
Special weather statement, Sep 6, 9:12 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Gray ME
1012 AM EDT THU SEP 6 2018

MEZ007-012-NHZ002>004-006-061515-
Southern Oxford-Northern Oxford-Northern Grafton-Southern
Carroll-Southern Coos-Northern Carroll-
1012 AM EDT THU SEP 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OXFORD...
SOUTHEASTERN COOS...NORTHEASTERN GRAFTON AND NORTHERN CARROLL
COUNTIES...

At 1011 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Andover to 9 miles west of Lincoln.
Movement was southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Conway, Fryeburg, Bethel, Bethlehem, Lincoln, Rumford, Haverhill,
Franconia, Andover, Pinkham Notch, Mount Washington, Waterford,
Sandwich, Carroll, Gorham, Bartlett, Lovell, Greenwood, Jackson and
Benton.

This includes Interstate 93 between mile markers 96 and 110.

This also includes...
  Crawford Notch State Park, Franconia Notch, Mount Moosilauke,
Cannon Mountain, and North Twin Mountain.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4435 7037 4390 7141 4404 7197 4463 7065
TIME...MOT...LOC 1411Z 311DEG 22KT 4460 7070 4408 7186

Marine
Special weather statement, Sep 6, 9:43 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Gray ME
1043 AM EDT THU SEP 6 2018

MEZ012-019>022-061530-
Southern Oxford-Androscoggin-Interior Cumberland-Interior
Waldo-Kennebec-
1043 AM EDT THU SEP 6 2018

...A LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
SOUTHERN KENNEBEC... CENTRAL WALDO...SOUTHEASTERN OXFORD...CENTRAL
ANDROSCOGGIN AND NORTHERN CUMBERLAND COUNTIES...

At 1042 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Winterport to 7 miles south of Livermore
Falls to Waterford. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lewiston, Augusta, Belfast, Gardiner, Mechanic Falls, Lincolnville,
Turner, Wiscasset, Searsport, China, Litchfield, Farmingdale,
Manchester, Hallowell, Castine, Liberty, Palermo, Winthrop, Stockton
Springs and Islesboro.

This includes the following highways...
 Interstate 295 between mile markers 43 and 46, and between mile
markers 49 and 51.
 Interstate 95 between mile markers 86 and 118.

This also includes...
  Moose Point State Park, Streaked Mountain, and Singepole Ridge.

LAT...LON 4436 6868 4440 6872 4442 6876 4430 6870
      4424 6903 4443 6900 4444 6898 4447 6883
      4449 6886 4434 6950 4400 6966 4401 6966
      4417 6984 4416 6986 4407 6978 4408 6986
      4414 7087 4461 6900 4437 6867
TIME...MOT...LOC 1442Z 278DEG 41KT 4465 6885 4437 7020 4417 7072

JC
Special weather statement, Sep 6, 9:44 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Gray ME
1044 AM EDT THU SEP 6 2018

MEZ012-019>022-025>028-061530-
Southern Oxford-Androscoggin-Interior Cumberland-Interior
Waldo-Kennebec-Coastal Waldo-Lincoln-Knox-Sagadahoc-
1044 AM EDT THU SEP 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENNEBEC...NORTHWESTERN
KNOX...WALDO...SOUTHEASTERN OXFORD...ANDROSCOGGIN...NORTHERN
LINCOLN...NORTHERN CUMBERLAND AND NORTHWESTERN SAGADAHOC COUNTIES...

At 1043 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Winterport to 8 miles south of
Livermore Falls to near Waterford. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lewiston, Augusta, Belfast, Gardiner, Bridgton, Bucksport, Mechanic
Falls, Lincolnville, Searsport, Turner, Thorndike, China, Litchfield,
Belgrade, Livermore Falls, Farmingdale, Manchester, Hallowell,
Castine and Liberty.

This includes the following highways...
 Interstate 295 between mile markers 36 and 51.
 Interstate 95 between mile markers 78 and 122.

This also includes...
  Moose Point State Park, Streaked Mountain, and Singepole Ridge.

LAT...LON 4441 6873 4440 6874 4442 6874 4439 6878
      4436 6876 4426 6922 4400 6992 4414 7082
      4437 7021 4466 6882 4462 6884 4454 6876
      4438 6882 4447 6873 4442 6873 4439 6867
      4437 6867
TIME...MOT...LOC 1443Z 278DEG 41KT 4465 6878 4436 7013 4417 7065

JC
Special weather statement, Sep 6, 9:57 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Gray ME
1057 AM EDT THU SEP 6 2018

MEZ012-018>020-NHZ003>006-061545-
Southern Oxford-Androscoggin-Interior York-Interior
Cumberland-Northern Grafton-Southern Carroll-Southern
Grafton-Northern Carroll-
1057 AM EDT THU SEP 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK...
SOUTHWESTERN OXFORD...SOUTHERN ANDROSCOGGIN...NORTHWESTERN
CUMBERLAND...EAST CENTRAL GRAFTON AND CENTRAL CARROLL COUNTIES...

At 1056 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Fryeburg to 7 miles
south of Warren. Movement was east at 40 mph.

Locations impacted include...
Lewiston, Conway, Bridgton, Fryeburg, Mechanic Falls, Naples,
Moultonborough, Ossipee, Hiram, Effingham, Cornish, Tamworth,
Sandwich, Raymond, Lisbon, Casco, Harrison, Madison, Brownfield and
Freedom.

This includes the following highways...
 Interstate 93 between mile markers 85 and 88.
 Interstate 95 between mile markers 71 and 84.

This also includes...
  Mount Chocorua, Pleasant Mountain, Burnt Meadow Mountains, Long
Lake, and Mount Whiteface.

LAT...LON 4408 7003 4372 7105 4384 7177 4413 7085
TIME...MOT...LOC 1456Z 273DEG 43KT 4411 7089 4381 7185

JC
Special weather statement, Sep 6, 10:13 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Gray ME
1113 AM EDT THU SEP 6 2018

NHZ003>006-009-061615-
Northern Grafton-Belknap-Southern Carroll-Southern Grafton-Northern
Carroll-
1113 AM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRAFTON...NORTHWESTERN
BELKNAP AND SOUTHWESTERN CARROLL COUNTIES...

At 1112 AM EDT, a strong thunderstorm was located over Thetford, or
14 miles north of White River Junction, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm. Other storms
in the region may produce strong gusty winds as well.

Locations impacted include...
Laconia, Moultonborough, Plymouth, Meredith, Hanover, Haverhill,
Canaan, Holderness, Ashland, Groton, Woodstock, Sandwich, Piermont,
Tamworth, Fairlee, Gilford, Lyme, Center Harber, Bridgewater and
Albany.

This includes Interstate 93 between mile markers 73 and 98.

This also includes...
  Rumney Rocks, Squam Lake, Mount Chocorua, Mount Whiteface, and Carr
Mountain.

LAT...LON 4381 7218 4386 7219 4387 7217 4389 7217
      4392 7212 4395 7211 4396 7210 4398 7211
      4401 7210 4402 7209 4401 7209 4404 7207
      4396 7125 4360 7134 4375 7222
TIME...MOT...LOC 1512Z 279DEG 37KT 4386 7225

JC

The radar

The Portland,ME radar (KGYX), 40 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
September 6, 10:18 AM EST to 10:23 AM EST
Where
Cumberland County, 0.5 mi W of Bridgton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.050, -70.710

A severe thunderstorm downed numerous trees and power lines in Bridgton.

Thunderstorm Wind, Cumberland

When
September 6, 10:30 AM EST to 10:35 AM EST
Where
Cumberland County, 0.5 mi W of Naples
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.970, -70.610

A severe thunderstorm downed trees and power lines in Naples.

Thunderstorm Wind, Cumberland

When
September 6, 10:35 AM EST to 10:40 AM EST
Where
Cumberland County, 0.69 mi N of Casco
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.010, -70.520

A severe thunderstorm downed trees and power lines in Casco.

Thunderstorm Wind, Androscoggin

When
September 6, 10:42 AM EST to 10:47 AM EST
Where
Androscoggin County, 0.85 mi NW of West Poland
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.040, -70.440

A severe thunderstorm downed trees and wires on Megquire Hill Road in Poland.

Thunderstorm Wind, Cumberland

When
September 6, 10:55 AM EST to 11:00 AM EST
Where
Cumberland County, 1.6 mi WSW of Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.869, -70.358

A severe thunderstorm downed trees and wires on Granite Hill Road and Mayberry Road in Gray.

Thunderstorm Wind, Cumberland

When
September 6, 11:00 AM EST to 11:05 AM EST
Where
Cumberland County, 0.69 mi N of Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.890, -70.330

A severe thunderstorm downed trees and wires in Gray.

Thunderstorm Wind, Androscoggin

When
September 6, 11:00 AM EST to 11:05 AM EST
Where
Androscoggin County, Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.030, -70.100

A severe thunderstorm downed trees and wires in Lisbon.

Thunderstorm Wind, Androscoggin

When
September 6, 11:02 AM EST to 11:07 AM EST
Where
Androscoggin County, 0.53 mi SSW of Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.973, -70.124

A severe thunderstorm downed trees and wires in Durham.

Thunderstorm Wind, Cumberland

When
September 6, 11:06 AM EST to 11:11 AM EST
Where
Cumberland County, 0.6 mi S of Windham Center
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.771, -70.400

A severe thunderstorm downed a large pine on Pope Road in Windham.

Thunderstorm Wind, Cumberland

When
September 6, 11:15 AM EST to 11:20 AM EST
Where
Cumberland County, 0.69 mi N of Brunswick
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.910, -69.970

A severe thunderstorm downed numerous trees and wires in Brunswick.

Thunderstorm Wind, Sagadahoc

When
September 6, 11:15 AM EST to 11:20 AM EST
Where
Sagadahoc County, 0.85 mi NW of Topsham
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.930, -69.980

A severe thunderstorm downed trees and wires in Topsham.

Thunderstorm Wind, Sagadahoc

When
September 6, 11:17 AM EST to 11:22 AM EST
Where
Sagadahoc County, 1.21 mi NNE of New Meadows
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.917, -69.864

A severe thunderstorm downed trees and wires on Larabees Grove Road in Bath.

Thunderstorm Wind, Cumberland

When
September 6, 11:17 AM EST to 11:22 AM EST
Where
Cumberland County, (Nhz)nas Brunswick
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.900, -69.930

A severe thunderstorm produced a 50 knot wind gust in Brunswick.

Thunderstorm Wind, Sagadahoc

When
September 6, 11:19 AM EST to 11:24 AM EST
Where
Sagadahoc County, 0.47 mi W of Days Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.949, -69.809

A severe thunderstorm downed trees and wires at Days Ferry.

Thunderstorm Wind, Sagadahoc

When
September 6, 11:22 AM EST to 11:27 AM EST
Where
Sagadahoc County, 0.69 mi S of Bath
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.910, -69.820

A severe thunderstorm downed trees on a car at the courthouse in Bath.

Thunderstorm Wind, Sagadahoc

When
September 6, 11:25 AM EST to 11:30 AM EST
Where
Sagadahoc County, Phippsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.820, -69.820

A severe thunderstorm downed numerous trees and power lines in Phippsburg.

Thunderstorm Wind, Lincoln

When
September 6, 11:27 AM EST to 11:32 AM EST
Where
Lincoln County, 1.65 mi NE of Westport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.919, -69.699

A severe thunderstorm downed trees and wires in Westport.

Thunderstorm Wind, Lincoln

When
September 6, 11:35 AM EST to 11:40 AM EST
Where
Lincoln County, 0.69 mi N of Boothbay
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.880, -69.630

Straight-line winds from a severe thunderstorm downed numerous trees in the Boothbay area. While scattered snapped or uprooted trees were seen throughout the Town, the most damage was observed between the Back River...and Back River and Knickerbocker Roads. Winds throughout much of the Boothbay area were estimated to be between 50 and 70 mph. The greatest amount of damage was observed |in an area between Jacobs Landing and Tidewater Road where numerous |large trees were snapped or uprooted by the storm. In this area, |winds were estimated to have gusted between 70 and 90 mph. Six to eight power poles were snapped by trees falling on power lines along Back Road..

Hail, Lincoln

When
September 6, 11:40 AM EST to 11:45 AM EST
Where
Lincoln County, 0.69 mi N of Boothbay
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.880, -69.630

A severe thunderstorm produced 1 inch hail in Boothbay.

Thunderstorm Wind, Lincoln

When
September 6, 11:49 AM EST to 11:54 AM EST
Where
Lincoln County, 0.56 mi NNW of Pemaquid Pt
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.837, -69.506

A severe thunderstorm produced a measured gust of 56 knots at the Pemaquid Lighthouse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786414, 786415, 786416, 786417, 786418, 786419, 786427, 786425, 786424, 786428, 786429, 786433, 786437, 786432, 786430, 786431, 786435, 786434, 786413, 786441.